Montana, 2018

Flash Flood and Hail in Montana, June 1, 2018

June 1, 2018 · NWS BYZ · 6 events in 3 counties and zones

An early morning thunderstorm dumped a quarter to nearly a half inch of rain along with small hail across parts of downtown Billings, as well as the Billings Heights. Flooded streets caused problems for the morning commute as standing water in several intersections caused cars to stall in the deep water at several underpasses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An early morning thunderstorm dumped a quarter to nearly a half inch of rain along with small hail across parts of downtown Billings, as well as the Billings Heights. Flooded streets caused problems for the morning commute as standing water in several intersections caused cars to stall in the deep water at several underpasses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 1, 3:14 AM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 1, 3:14 AM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Billings MT
414 AM MDT Fri Jun 1 2018

.SHORT TERM...valid for Tdy and Sat...

Very active evening and early morning today as thunderstorms
continue across portions of our forecast area. The upper level
trough responsible for the severe weather is still situated and
digging across the Great Basin area. This will allow the forecast
area to continue to be under a southerly, and somewhat diffluent
flow aloft for most of the day. As a result, showers and
thunderstorms will continue through the day. However, the
atmoshpere will be more stable today than what was the case
yesterday so thunderstorms will be more isolated and we are not
expecting any strong or severe storms for the most of the forecast
area. The exception will be the far eastern counties from Custer
and Powder River County eastward. This area will see high cape
values along with warmer temperatures compared to the remainder of
the forecast area. This is due to a surface low over northeast
Wyoming. This low is progged to shift east into the Dakotas by
early afternoon taking the severe threat with it so the time window
for severe storms out east looks to be small.

High pressure ridging begins to build over the northern Rockies
Saturday. This will yield mostly sunny skies, dry conditions and
mild temperatures for our forecast area. Hooley

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Warmer weather pattern taking shape as a ridge on Sunday brings
summerlike temperatures. Monday a cold front breezes through the
area for a chance for showers and thunderstorms but strongest
activity will be across northern Montana. Monday will again be
warm ahead of the front but post frontal Tuesday will be cooler.
Flow is west southwesterly with chances for showers with a few
lingering morning showers. Scattered showers possible through
midweek as flow remains west southwesterly but not a pattern that
looks to bring significant moisture. End of the week looks a bit
drier and warmer but still could see a few convective storms due
to weak disturbances working across a developing ridge. borsum

&&

.AVIATION...

Scattered showers and thunderstorms possible today with strongest
storms over southeast Montana. Areas of MVFR conditions early this
morning due to low clouds can be expected across much of the area
with improving conditions towards noon. Mountains obscured at
times. borsum

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 066 046/076 050/081 054/086 055/073 052/078 054/079
    6/T 20/U    00/U    11/U    22/T    21/U    11/U
LVM 060 040/073 044/079 049/083 048/073 046/075 048/076
    7/T 20/N    00/U    11/U    22/T    21/U    11/U
HDN 069 048/077 049/083 054/088 055/076 053/079 055/081
    6/T 20/U    00/U    01/U    22/T    31/U    11/U
MLS 068 051/073 050/081 057/088 058/076 055/080 058/080
    4/T 20/N    00/U    01/U    21/B    21/U    11/U
4BQ 073 049/073 049/083 055/089 057/079 055/081 057/080
    6/T 20/N    00/U    00/U    21/B    21/U    11/U
BHK 074 048/071 047/079 053/085 056/077 052/079 055/078
    4/T 20/N    00/U    00/U    11/B    31/B    12/T
SHR 069 043/073 046/079 050/085 053/077 050/079 053/076
    7/T 30/U    00/U    01/U    22/T    21/U    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 1, 3:25 AM MST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
425 AM MDT Fri Jun 1 2018

MTZ032-033-036-037-WYZ099-021030-
Custer-Fallon-Powder River-Carter-Sheridan Foothills-
425 AM MDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southeast
Montana and north central Wyoming.

* WHAT...Isolated severe thunderstorms.

* WHEN...Today.

* ADDITIONAL DETAILS...Isolated thunderstorms are expected today.
  Some storms may become capable of large hail, strong wind gusts
  and very heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for future updates as locations, timing, and
impacts could change.

In the hours before

Local storm report, Jun 1, 1:34 AM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
234 AM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             7 SE CLYDE PARK         45.81N 110.49W
05/31/2018  M1.00 INCH       PARK               MT   TRAINED SPOTTER

0335 PM     TSTM WND GST     13 ESE CLYDE PARK       45.81N 110.36W
05/31/2018  M50.00 MPH       PARK               MT   TRAINED SPOTTER

0335 PM     HAIL             13 ESE CLYDE PARK       45.81N 110.36W
05/31/2018  M0.88 INCH       PARK               MT   TRAINED SPOTTER

0358 PM     HAIL             1 N SHAWMUT             46.36N 109.53W
05/31/2018  M1.00 INCH       WHEATLAND          MT   TRAINED SPOTTER

            PEA SIZE HAIL ON HIGHWAY 1 INCH DEEP

0422 PM     HAIL             1 SW ROUNDUP            46.44N 108.55W
05/31/2018  M1.75 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

            7 BROKEN WINDOWS IN HOME TORRENTIAL RAIN.

0425 PM     HAIL             10 NE RYEGATE           46.40N 109.11W
05/31/2018  M1.00 INCH       GOLDEN VALLEY      MT   TRAINED SPOTTER

0440 PM     HAIL             6 W BRIDGER             45.29N 109.04W
05/31/2018  M0.25 INCH       CARBON             MT   COCORAHS

0455 PM     FUNNEL CLOUD     5 SW BILLINGS           45.74N 108.58W
05/31/2018                   YELLOWSTONE        MT   TRAINED SPOTTER

0500 PM     HAIL             10 N BIG TIMBER         45.98N 109.97W
05/31/2018  M0.25 INCH       SWEET GRASS        MT   TRAINED SPOTTER

0530 PM     HAIL             5 W ROUNDUP             46.45N 108.65W
05/31/2018  M1.00 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

            BROKEN WINDOWS AND TORRENTIAL RAIN.

0530 PM     HAIL             ROUNDUP                 46.45N 108.55W
05/31/2018  M4.25 INCH       MUSSELSHELL        MT   PUBLIC

0537 PM     HAIL             ROUNDUP                 46.46N 108.55W
05/31/2018  M1.75 INCH       MUSSELSHELL        MT   PUBLIC

            DAMAGE TO TREES AND TRUCK/CAMPER HEAVY DAMAGE

0542 PM     HAIL             ROUNDUP                 46.45N 108.54W
05/31/2018  M2.75 INCH       MUSSELSHELL        MT   PUBLIC

0544 PM     HAIL             ROUNDUP                 46.45N 108.54W
05/31/2018  M2.00 INCH       MUSSELSHELL        MT   PUBLIC

            VEHICLES WITH WINDSHIELDS OUT BROKEN WINDOW IN HOUSE.

0545 PM     HAIL             ROUNDUP                 46.45N 108.55W
05/31/2018  M1.75 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

            BROKEN WINDOWS AND TORRENTIAL RAIN

0547 PM     HAIL             1 N ROUNDUP             46.46N 108.54W
05/31/2018  M2.50 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

0548 PM     HAIL             1 NNW ROUNDUP           46.46N 108.55W
05/31/2018  M1.75 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

0600 PM     TSTM WND GST     1 NNW ROUNDUP           46.46N 108.55W
05/31/2018  M60.00 MPH       MUSSELSHELL        MT   TRAINED SPOTTER

0600 PM     HAIL             7 NE ROUNDUP            46.52N 108.44W
05/31/2018  M1.50 INCH       MUSSELSHELL        MT   PUBLIC

0600 PM     HAIL             1 NNW ROUNDUP           46.46N 108.55W
05/31/2018  M1.25 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

0638 PM     HAIL             20 S BUSBY              45.25N 106.97W
05/31/2018  M1.00 INCH       BIG HORN           MT   TRAINED SPOTTER

0712 PM     HAIL             6 E LAVINA              46.30N 108.81W
05/31/2018  M1.00 INCH       GOLDEN VALLEY      MT   TRAINED SPOTTER

0730 PM     HAIL             3 SSW ROUNDUP           46.41N 108.55W
05/31/2018  M0.25 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

0824 PM     HAIL             21 WNW ALZADA           45.16N 104.79W
05/31/2018  M0.25 INCH       CARTER             MT   TRAINED SPOTTER

0844 PM     HAIL             MELSTONE                46.60N 107.87W
05/31/2018  M0.50 INCH       MUSSELSHELL        MT   COCORAHS

0845 PM     HAIL             MELSTONE                46.60N 107.87W
05/31/2018  M0.50 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

0855 PM     HAIL             6 E MELSTONE            46.59N 107.75W
05/31/2018  M1.75 INCH       ROSEBUD            MT   COCORAHS

1005 PM     HAIL             5 ENE FORT SMITH        45.34N 107.85W
05/31/2018  M0.25 INCH       BIG HORN           MT   TRAINED SPOTTER

1040 PM     HAIL             HARDIN                  45.73N 107.62W
05/31/2018  M0.75 INCH       BIG HORN           MT   TRAINED SPOTTER

1100 PM     HAIL             HARDIN                  45.73N 107.61W
05/31/2018  M0.25 INCH       BIG HORN           MT   TRAINED SPOTTER

1131 PM     HAIL             CROW AGENCY             45.58N 107.45W
05/31/2018  M0.50 INCH       BIG HORN           MT   TRAINED SPOTTER

1247 AM     HEAVY RAIN       1 ENE LOCKWOOD          45.82N 108.39W
06/01/2018  M1.35 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

DLB
Special weather statement, Jun 1, 7:08 AM MST, 2 minutes before
Special Weather Statement
National Weather Service Billings MT
808 AM MDT FRI JUN 1 2018

MTZ035-011430-
Yellowstone MT-
808 AM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 806 AM MDT, the public reported a strong thunderstorm over
Billings, moving northeast at 35 mph.

Pea sized hail and winds in excess of 30 mph are possible with this
storm. There is also heavy rainfall with these thunderstorms.

Locations impacted include...
Billings, Lockwood, Shepherd, Huntley, Billings Heights and Billings
West End.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4626 10810 4566 10840 4576 10865 4613 10862
      4613 10841 4624 10840 4624 10837 4625 10836
      4625 10832 4627 10832
TIME...MOT...LOC 1406Z 209DEG 29KT 4581 10848

Reimer

The radar

The Billings radar (KBLX), 8 km away, was scanning. The volume nearest the first event began at 14:09 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Yellowstone

When
June 1, 7:10 AM MST
Where
Yellowstone County, 1.46 mi NNE of Billings Hgts
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
45.840, -108.510

Flash Flood, Yellowstone

When
June 1, 7:15 AM MST to 9:00 AM MST
Where
Yellowstone County, 3.12 mi SSE of Billings Logan Arpt to 2.31 mi SSW of Billings
Cause
Heavy Rain
Reported by
Public
Coordinates
45.756, -108.515

An early morning thunderstorm produced heavy rain and small hail over downtown Billings. A foot of standing water was reported on Murphy Avenue and standing water along with stranded cars was reported on the 6th Street Underpass. In addition, water covered the road and sidewalks on Grand Avenue and 2nd Street, as well as a foot of water was over the road on North 27th Street.

Hail, Big Horn

When
June 1, 10:00 AM MST
Where
Big Horn County, 15.3 mi ENE of Hardin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.820, -107.310

Hail, Rosebud

When
June 1, 11:15 AM MST
Where
Rosebud County, 0.96 mi E of Forsyth
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.270, -106.650

Hail, Rosebud

When
June 1, 11:30 AM MST
Where
Rosebud County, 5.04 mi NNW of Forsyth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.340, -106.700

Hail, Rosebud

When
June 1, 12:20 PM MST
Where
Rosebud County, 2.92 mi SSE of Angela
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.690, -106.180

The hail was 2 inches deep in some places on Highway 59.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761767, 761861, 761769, 761772, 761775, 761777.